Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Mentally impaired, epilepsy, loss of appetite, loss of weight, on keppra, depakote

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
My 18 year old son is 6 foot tall and weight 110 pounds( he weighed 121 last year. He doesn't hardly want to eat anything lately. He acts if it is hard for him to eat, even his favorite foods. He is mentally impaired and has epilepsy. He is currently on Keppra and Depakote. I think it is the medicine, but the dotors don't seem very concerned about his weight. But I am getting very concerned.
Posted Fri, 20 Apr 2012 in Epilepsy
Answered by Dr. Ashish Mittal 2 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     18 year old boy.
•     Known case of treatment resistant seizures.
•     Complaints of: Decrease eating, some mental impairment .
•     On medication: Keppra, Depakote.

Your concerns are right and well taken. I need following information to help you better:
•     What are the mental symptoms?
•     Is he having subnormal intelligence?
•     Is there recent change in behaviour if yes then what changes he has?
•     Are changes occurring after change of anti epileptic medicines?
•     What is the current seizure frequency?
•     Apart from decreased appetite and weight what other things you suspect because of side effects of medicines?

Awaiting your answers eagerly to provide more specific suggestions.


Above answer was peer-reviewed by
Follow-up: Mentally impaired, epilepsy, loss of appetite, loss of weight, on keppra, depakote 5 hours later
He is cognitively impaired. He is very alert and looks like a normal teenager. He can wrtie, but does not know how to read. He goes to a Special Ed school. He does get angry and upset much easier then he did. He use to eat alot and would still be skinny..he loves pizza and would eat a whole one or Mcdonalds 2 hamburgers(the smaill ones) fries and chicken nuggets. Now you have to get on him to even eat all of this and it take over an hour. He will not eat anything for breakfast. He just keeps saying he can't it. He has seizures almost daily.Small simple partical with secondary generalized.. It varies. we are currently going to start adding Sabril. But I am sooo concerned about the eating.
Answered by Dr. Ashish Mittal 9 hours later
Hello again,

His episodic aggressive behavior and cognitive dysfunction may be because of subnormal intelligence.

History of excessive desire for fatty food can be explained as anti epileptic medicine side effects, although it may be natural also.

Your concerns are really valid as your child has lost 11 pound (-6kg) and currently weighing only 110 pound (49 kg) which is certainly less for his height. Even losing 6 kg weight over a period of 1 year independently, is significant and requires attention.

Now important aspects of your son are (In order of preference):

-Poorly controlled seizures
-Decrease appetite or desire to eat food
-weight loss

As in your child's case seizures are difficult to control, which require combination of medicines and change in doses of existing medicines.

Regarding appetite and weight loss:

-It may be because of seizure activity affecting feeding/appetite center in brain or depression secondary to seizures.

-Depakote is associated with weight gain in most of the cases (so no need to worry for this medicine)

-Keppra (Levetiracetam) may associated with drowsiness, weakness, unsteady walking, coordination problems, headache, pain, forgetfulness, anxiety & depression, irritability or hostility, dizziness, moodiness, nervousness, loss of appetite, vomiting, diarrhea, constipation, and changes in skin color. A study suggests that the addition of vitamin B6 may curtail some of the side effects.

So you can discuss the matter with his treating doctor with the above information.

Hope this will help you.

Wishing your son good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor